Opiate Withdrawal – Symptoms & Signs
Opiates are highly potent, powerful drugs derived from the poppy plant. Sometimes we call them “narcotics.” They have been used for many centuries to relieve pain. Today, opiates can be natural or synthetic.
Opiate drugs work because they attach to “opiate receptors” in your body. When they do, they relieve pain and induce feelings of euphoria. Unfortunately, they stick around in your body and your body quickly becomes dependent on them. Over 14% of those who try prescription pain relievers non-medically become dependent.
When you become addicted, you need ever-higher doses of the drug and experience cravings for opiates between doses.
The symptoms usually begin shortly before your next scheduled dose of the drug. Sometimes, they start just a few hours after your last dose, but more commonly they hit you between 6-12 hours after your last dose.
You may notice watery eyes, a runny nose, yawning; perhaps you start sweating or have trouble sleeping (insomnia). You often feel restless, irritable, notice a loss of appetite, body aches, severe abdominal pain, nausea and vomiting, diarrhea or tremors.
In stronger cases, you may feel a profound state of unease or dissatisfaction (dysphoria), have thoughts of suicide, and you probably have a strong craving for your drug.
Your symptoms become even stronger and your drug cravings more intense as the syndrome progresses. Severe depression and vomiting are very common. Your heart rate rises and your blood pressure goes up. Without help, these can lead to a heart attack, blood clot or stroke. Sudden withdrawal can be fatal especially if you are a heavily dependent user and in poor health.
Withdrawal on your own will be difficult and painful. Without the help of a medical detox therapy, the symptoms grow worse. Opiate withdrawal can stretch out for a week or more.
Look for chills or cold flashes with goose bumps (“cold turkey”) alternating with flushing (hot flashes), kicking movements of the legs (“kicking the habit” – similar to restless leg syndrome) and excessive sweating. Expect severe pains in your bones and the muscles of your back and extremities, even muscle spasms.
Of course, falling back on your drug can reverse the symptoms. But then, you are back to “square 1.” Even if you make it through to that first plateau, major withdrawal symptoms usually peak between 48 and 96 hours after your last dose. You know you need help.
What if there is a better way?
The Rapid Drug Detox (RDD) Center developed the RDD Method™ for opiate detoxification. The RDD Method™ is a fast and safe medical procedure that eliminates most of the withdrawal symptoms hence many patients call the RDD Method™ “detox without the discomfort”.
You can call Rapid Drug Detox at (833) 558-8798 to learn more about Rapid Drug Detox (RDD) or click here to contact them.